Idaho, 2017Damaging Winds in Idaho, August 29 to 30, 2017
August 29 to 30, 2017 · NWS OTX · 4 events in 2 counties and zones
Hot and unstable conditions with mid level monsoonal moisture created conditions ripe for gusty thunderstorms over north central Idaho during the afternoons of August 29th and 30th. During the afternoon of August 29th thunderstorms developed over extreme northeast Oregon and tracked into Nez Perce and Lewis Counties in Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and unstable conditions with mid level monsoonal moisture created conditions ripe for gusty thunderstorms over north central Idaho during the afternoons of August 29th and 30th.
During the afternoon of August 29th thunderstorms developed over extreme northeast Oregon and tracked into Nez Perce and Lewis Counties in Idaho. These storms produced wind gusts which downed trees and damaged structures in the Kamiah area. A nearby remote weather station recorded a peak wind gust of 94 mph as these storms passed through.
The next day on August 30th another round of afternoon high based thunderstorms produced a microburst which created extensive damage to power lines along a stretch of Highway 64 on the Camas Prairie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM PST, 59 minutes earlier.
Area forecast discussion, Aug 29, 1:50 PM PST, 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 PM PDT Tue Aug 29 2017
.SYNOPSIS...
Haze and smoke will persist over the Inland Northwest through
Wednesday. The arrival of a cold front Wednesday night should
bring cleaner air into the Inland Northwest by Thursday. Locally
breezy conditions will accompany the cold front late in the day
Wednesday and into Thursday. A return of much above average
temperatures is expected for the Labor Day weekend.
&&
.DISCUSSION...
Tonight into Wednesday: A broad Pacific trough will gradually move
inland late tonight into Wednesday. The incoming trough will draw
mid and high level moisture out of Ern Oregon and the Great Basin
into the Idaho Panhandle and far eastern Washington tonight and
Wednesday morning. Most of the moisture will be above 10 thousand
feet, but there will be sufficient instability aloft to produce
widely scattered showers. Don't expect much rain with these small
cells as they move from southwest to northeast tonight and
tomorrow morning. Very dry air below the high cloud bases will
promote a good deal of evaporation as precip falls to the ground.
Evaporative processes will contribute to the potential for gusty
outflow from showers with localized gusts of 30 to 40 mph.
The amount of lightning this evening into Wednesday is a very
tough call. Forecast soundings from the GFS and NAM show little
more than a sliver of most unstable CAPE between 500-300mb. The
incoming trough and deep layer warm/moist advection will provide
some lift, but there is not strong Q-Vector convergence...meaning
no strong kicker for thunderstorm development. At this time, it
looks like widely scattered lightning will be possible, but not
enough to warrant a Red Flag Warning for "abundant lightning".
Wednesday evening through Thursday: Temperatures will be trending
down Wed into Thu as onshore flow increases allowing a gradual
influx of air with more of a marine influence to spread through
the Cascade gaps. Look for winds to increase in the afternoon and
evening around Wenatchee, Vantage, Entiat, and Chelan with gusts
of 25 to 30 mph. For the rest of the region, sustained west or
southwest winds of 10 to 15 mph are expected Wed afternoon and
again on Thu. /GKoch
Thursday night through Tuesday: In the wake of Thursday's cold front
passage high pressure returns and the ridge aloft builds up again.
Winds are on the decrease Thursday night and the low level thermal
features then show the heat trof redeveloping off the California
coast and creeping slowly northward over the weekend. The upper
level ridge axis getting positioned off the coast coupled with the
low level thermally induced low pressure area creeping up the
California coast allows for a change in the flow and as such the
flow has potential to be lighter with hints of flow from the north
and northeast. Disturbances dropping down the ridge to the west are
likely to increase this pressure gradient at times favoring the flow
from the north and northeast. This change is likely to end the trend
of importing smoke from Oregon fires and may allow for some British
Columbia wildfire smoke to return at times (if those fires take a
turn for the worse and burn with the intensity they did back in
early August) otherwise no significant weather systems are expected
to trek through with this change in weather pattern so pops for
precipitation remain low to zero. A repeat pattern of a marine surge
ahead of a negatively tilted cold front passage Monday night/Tuesday
looks possible to briefly interrupt this pattern by pushing the
ridge axis back east and over Eastern Washington. /Pelatti
&&
.AVIATION...
18Z TAFS: Widely scattered showers will move across the Idaho
Panhandle and the eastern third of Washington today and tonight.
Pilots should be aware of the potential for gusty outflow with
these showers. Gusts of 30 to 40 mph may be possible with these
little cells around Pullman and Lewiston. Even if thunder and
lightning is not present, rain falling into an air mass this hot
and dry has the potential to produce dry microburst type winds.
Elsewhere haze and smoke will potentially drop visibility as low
as 3 miles. Most of our smoke is coming from SW Oregon which is
somewhat diffuse compared to the thicker smoke from nearby fires
west of Ellensburg. Westerly drainage winds late tonight into
Wednesday could potentially influence the visibility at Wenatchee
and Chelan.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 66 90 59 83 58 86 / 10 20 0 0 0 0
Coeur d'Alene 61 91 56 83 54 86 / 20 20 0 0 0 0
Pullman 62 90 53 82 53 86 / 20 20 0 0 0 0
Lewiston 68 94 62 88 60 92 / 20 30 10 0 0 0
Colville 55 91 54 87 51 88 / 10 10 0 0 0 0
Sandpoint 52 90 51 82 48 84 / 20 20 0 0 0 0
Kellogg 59 89 55 81 52 84 / 20 20 0 0 0 0
Moses Lake 59 93 58 88 55 92 / 10 10 0 0 0 0
Wenatchee 65 90 64 87 63 91 / 0 0 0 0 0 0
Omak 61 94 59 89 58 93 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 29, 5:08 AM PST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
608 AM PDT Tue Aug 29 2017
IDZ001>004-WAZ033>038-041>044-301315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
608 AM PDT Tue Aug 29 2017
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
IDZ026-027-WAZ031-032-301315-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
608 AM PDT Tue Aug 29 2017
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Isolated dry thunderstorms will be possible each Tuesday and
Wednesday afternoons. Wednesday carries a slightly higher risk.
With any storms that do form...gusty outflow winds near 45 mph
and new fire starts will be possible.
Thunderstorm Wind, Nez Perce
- When
- August 29, 2:49 PM PST to 2:55 PM PST
- Where
- Nez Perce County, 13.34 mi S of Wana
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.030, -116.900
The Corral Creek remote weather station recorded a wind gust of 94 mph. Radar indicated a thunderstorm just to the south of the station at the time of the gust.
Thunderstorm Wind, Lewis
- When
- August 29, 3:00 PM PST to 3:30 PM PST
- Where
- Lewis County, 0.33 mi SSE of Kamiah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.225, -116.028
Several trees uprooted and split, with large branches broken off due to thunderstorm winds.
Thunderstorm Wind, Lewis
- When
- August 29, 3:00 PM PST to 3:30 PM PST
- Where
- Lewis County, 0.33 mi SSE of Kamiah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.225, -116.028
A series of photographs from the Lewis County Emergency Manager indicated numerous trees down in Kamiah, with damage to outbuildings, a barn and at least one car in and around the town.
Thunderstorm Wind, Lewis
- When
- August 30, 2:45 PM PST to 3:00 PM PST
- Where
- Lewis County, 3.19 mi ENE of Nezperce
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 46.252, -116.171
The Lewis County Emergency Manager reported 13 power poles knocked down and multiple transformers damaged along Highway 64 between Lyons Rd. and Marker Rd. Power was cut off to the area for 18 hours while repairs were made. Radar indicated a thunderstorm nearby which likely produced a strong microburst into the damage area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 29, 20171 death · 1 event
- Flash Flood and Damaging Wind in Indiana, August 29, 20171 injured · $300,000 · 50 kt wind · 3 events
- Wildfire in California, August 29 to 31, 20176 injured · 1 event
- Wildfire in California, August 29 to 31, 20175 injured · 1 event
- Heavy Rain in Virginia, August 29, 201733 events
- Flash Flooding in Texas, August 29 to 31, 201722 events
- Wildfire in California, August 29 to 31, 20172 injured · 1 event
- Flash Flood and Dust Storm in Nevada, August 29 to 31, 2017$5,000 · 71 kt wind · 5 events
- Marine Tropical Storm in Gulf of Mexico, August 29 to 30, 20173 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29 to 30, 201751 kt wind · 3 events
- Flash Flooding in Louisiana, August 29, 20173 events
- Drought in Hawaii, August 29 to 31, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720130, 717531, 720136, 720134.